Weight Gain and Fibro

Discussion in 'Fibromyalgia Main Forum' started by sleepytrish, Oct 27, 2005.

  1. sleepytrish

    sleepytrish New Member

    Hi Everyone:
    I'm new to the boards and site and I love this site.! I have a question you've already answered somewhere else I'm sure but..............anyone figure out a connection between FM, the meds...and weight gain? I gained 20 lbs in 6 weeks when my Fibro flared up and med. changes and I can't seem to lose it. In order not to gain..I have to eat like a chicken and exercise whenever my body lets me...any suggestions????
    Thanks
    Trish
  2. nanna4550

    nanna4550 New Member

    I gained 15 pounds on pain pills. I was taking Etodolac, which is an anti-inflamatory drug with 24 hr. time release.
    I couldn't figure out why I was gaining, but when I checked into the hospital for vertigo the doc said the pain med would give me a bleeding ulser so I stopped taking it . Within a month the weight dropped off.
  3. PITATOO

    PITATOO Member

    There are many med that will cause weight gain. I know several people on Elavil and it causes wieght gain but if they go off they are in much worse pain. I guess sometimes it is a balance. But depending on what you are taking you can decrease and get the same effect on the fibro but offset some of the weight gain. Or maybe there are similar drugs that don't have that effect. Do so research and talk to your Dr. Extra weight with fibro sometimes goes hand in hand but extra weight and fibro can make you hurt more.
  4. juststevie

    juststevie New Member

    I was in a cymbalta study. I stopped taking it and had a few really great days then I crashed. I quickly gained about 20 lbs. The big problem is I eat "junk". I crave junk. I am not hungry. I do not want it or enjoy it. Something deep down inside me is reaching for a "feel better". I tell myself I will stop but then I don't. I give myself permission each time. I have always had strong willpower but I think this is stronger.
  5. JPach007

    JPach007 New Member

    I just cannot lose weight no matter what I do. I used to be able to eat anything and diet and off it would come. Not now. I take Elavil, Ambien and Mirapex and crave carbs. I can honestly say I try to eat healthy, veggies, water, etc...but the carbs get me! I have done every diet you can name, and always go back to the carbs..
    When you figure out how to lose it, please let me know!
    Good luck, and welcome!
    Jpach
  6. dancingstar

    dancingstar New Member

    Hi Trish,

    There's no question that not getting enough exercise will cause us to gain weight, but so will SSRI's. They seem to be the med that is most guilty of causing people to gain weight even if they don't eat more food, and there isn't much you can do about it while taking them. It's just a side effect of taking that kind of drug.

    You might also consider cutting back on sugars and starches. This can also help you with some of the pain and fatigue problems...not take the whole problem away, but make it a little better.

    If you're not taking any kind of SSRI or SNRI, getting some light exercise almost every day, and you're still gaining weight even after you've cut back on sugars and starches, I'm not sure what to think except to suggest you check with your doctor to see what's up. Fibro does some pretty strange things, and it's hard to keep up with all the stuff that can happen to our bodies and why they happen.

    Best of luck to you!

    Bebe
  7. pirtpain

    pirtpain New Member

    I have gained an enourmous amt. of weight since taking meds. I take Elavil and cravings for sweets and carbs are a given, and my Dr. says that any other sleep aid would do the same.

    If it was not for the depression, he might think of given something else but seems reluctant to do so. Plus lack of excercise doesn't help. Hang in there and let us know if there are meds we can take that will help us lose weight?

    GOOD LUCK!!! PIRT
  8. pirtpain

    pirtpain New Member

    I started to gain weight about 3 months ago. I didn't think much about why this was happening until you mentioned Cymbalta.I started taking this med.not long ago and I have gained 30 pounds since then. Did you say you have started gaining weight since taking Cymbalta?

    PIRT

    P.S. I also binge for no reason, It's unbelievable how out of control I get. Help!!![This Message was Edited on 10/27/2005]
  9. rune_dragon1

    rune_dragon1 New Member

    I have problems gaining weight, in stead i cant sleep and cant eat right. I am less then 3 percent body fat from weight lifting and sometimes not eating a darn thing all day. I dont weight lift every day or even every other day. In fact, i havent in over a month. when i did i had to take all sorts of nasty weight gain and had to cram food down the hatch. Their are many foods i like but i just cant eat much of it. Its been like this for over a year.
  10. juststevie

    juststevie New Member

    Trish,
    Yes I did take cymbalta for a few months in a study. I thought it had no effect on me. I was really tired all the time but I thought I had a kidney infection etc etc. It was the Cymbalta making it worse. I did sleep well though. When I first started taking it I had NO appetite then gradually it came back I added Wellbutrin and no appetite again (Wellbutrin will usually not cause weight gain because it does control your cravings that is why they came out with Zyban (same thing). I have been taking it on & off for years (thought I was depressed) I guess I have built up an override, any way I digress. I went off both (I would go off cold turkey all the time thinking I was as good as I would get.) This time, however, I quickly gained 20 - 25 lbs. I have to admit I have a horrible diet. I eat carbs often and don't eat healthy but I have never gained this quickly & I can't lose it even when I eat practically nothing for days and cut the carbs. I don't binge or anything but I certainly eat stuff I shouldn't. I do, however, think the Cymbalta caused some kind of an imbalance that I can't fix. When on Cymbalta I did REALLY crave sugar & carbs.
    [This Message was Edited on 10/28/2005]
  11. stinker56

    stinker56 New Member

    I recently told my internal medicine doctor that no matter how little or what I eat, I never seem to lose any weight. She told me that the FMS cause me to be less active and without activity it is difficult to lose any weight. She went on to say that even people in nursing homes that ate only one meal a day or very little at all sometimes gain weight just because of inactivity. Sure made me feel better that she understood and didn't come down on me.
    I too think that some meds cause weight gain no matter what you do. Seems like we are in a no win situation.
    Hope this helps you with your question. Have a good day.
    Stinker56
  12. sleepytrish

    sleepytrish New Member

    Thanks for all the responses everyone. Always nice to know you're not alone huh? I was on Paxil, Estrogen, Levodopa, anti-inflammatories...yadda, yadda,yadda lol.
    Before going to a new Fibro DR. in TO..I slowly decreased my meds...took myself off Paxil and the Estrogen (could never go off Levodopa). The Paxil and Estrogen had been increased about the time the weight gain started so...
    Anyway, a few months later I don't notic much difference except that I am now on amitripilyne at night time. We shall see...I do exercise daily, walking and light aerobics since I have always found it helped, but just the additiona; weight has caused my Fibro to flare up I am sure. I also understand the craving for Carbs!!! What's with that anyway?? But I have pretty good control over my eathing habits...(I'm drooling for carbs as I write this..;) The Cortisone freezing has helped a lot with the Sacroilitis (helped, not cured)...aw...I'm rambling here...getting tired lol...sorry folks...thanks again!!!
    Keep smiling!!!! :)
  13. maripat

    maripat New Member

    When I was Dx I weighed 108 lbs and wore a size 4. Within 3 months I weighed 150 lbs. After I lot of work I weigh 138lbs and can wear a size 8. I was taking Flexerial, Prozac and Plaquanil. I was told that muscle relaxers and antidepressants cause the weight gain.
    Maripat
  14. silky17

    silky17 New Member

    I can't let go of the junk either. I am screaming inside for help!

    Debbie
  15. mymissy

    mymissy New Member

    It's nice to know that I am not alone in this weight problem. Seems that no matter what the weight just keeps going up. I need to do something, so yesterday I ordered the NutriSystem 4 week meal plan. I'm hoping that having the right foods to eat three meals a day will help me. Wish me luck.

    Patty
  16. abbylee

    abbylee New Member

    Elavil is notorious for causing weight gain, and so is flexeril. I'm sure there are others, too.

    I've always been underweight except when I took elavil for a while and gained 40 lbs. I switched to trazadone and finally lost the weight but it too a lot longer to lose than to gain.


    abbylee
  17. ldbgcoleman

    ldbgcoleman New Member

    1. Candida- the yeast gives you wicked cravings!
    2. Meds
    3. Thyroid- If your thyroid is normal it is possible you have not had the right test. You need the test for FREE T3!
    4. Inactivity due to pain

    Put them all together and you have weight gain. I had all these but now I have lost 28 labs because I have fixed the causes! If you have FM you should try to exercise. Start at 10 mins walking per day for the first week. Then 10 mins 2x's a dayfor the second week. Progress from there. Shoot for 4-5 days per week to start. Try the yeast free diet with probiotics and Garlic tablets as well. Stop eating sugar and artificial sweetners. Very hard to do but you can do it!

    Good Luck! Lynn